Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Kansas City, MO

June 30, 2018Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2018, 7:08 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 7:08 PM CDT (00:08 UTC)
Expired
Jun 30, 2018, 8:15 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:00 PM CDTTSTM WND DMG2 Ne Linwood, KSEMERGENCY MANAGEMENT REPORTS AN 8 INCH TREE LIMB DOWN ON KANSAS HIGHWAY 32.
Jun 30, 8:13 PM CDTTSTM WND DMG4 Wsw Bonner Springs, KSTWO FOOT DIAMETER TREE DOWN OVER STILLWELL ROAD.
Jun 30, 8:13 PM CDTHAIL 1De Soto, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KEAX 010008
SVREAX
KSC091-103-209-MOC165-010115-
/O.NEW.KEAX.SV.W.0142.180701T0008Z-180701T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
708 PM CDT SAT JUN 30 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Western Johnson County in east central Kansas...
  Platte County in west central Missouri...

* Until 815 PM CDT.

* At 707 PM CDT, severe thunderstorms were located along a line
  extending from near Lewis And Clark Village to Baldwin City, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Olathe, Shawnee, Lenexa, Leavenworth, Gardner, Lansing, Bonner
  Springs, De Soto, Tonganoxie, Platte City, Basehor, Edwardsville,
  Weston, Kansas City, Edgerton, Dearborn, Camden Point, Linwood,
  Easton and Tracy.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 35 in Kansas between mile markers 202 and 204.
 Interstate 29 between mile markers 15 and 30.
 Interstate 435 between mile markers 13 and 20, and between mile
markers 22 and 33.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9497 3945 9499 3947 9505
      3950 9505 3953 9500 3953 9461 3874 9498
      3874 9506 3898 9506 3899 9508 3896 9509
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0007Z 223DEG 14KT 3952 9509 3876 9518 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
602 
WWUS53 KEAX 010059
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
759 PM CDT SAT JUN 30 2018

MOC165-010108-
/O.CAN.KEAX.SV.W.0142.000000T0000Z-180701T0115Z/
Platte MO-
759 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR PLATTE COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3915 9510 3929 9489 3924 9483 3922 9484
      3921 9483 3921 9479 3919 9477 3885 9493
      3884 9505 3898 9506 3898 9509 3896 9509
      3898 9515
TIME...MOT...LOC 0058Z 215DEG 12KT 3892 9503 

$$

KSC091-103-209-010115-
/O.CON.KEAX.SV.W.0142.000000T0000Z-180701T0115Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
759 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WYANDOTTE...SOUTHERN LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES...

At 758 PM CDT, a severe thunderstorm was located near Eudora, or near
De Soto, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Olathe, Shawnee, Lenexa, Leavenworth, Lansing, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Kansas City, Linwood, Reno,
Fairmount, Wolcott, Clearview City, Maywood and Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 435 between mile markers 13 and 19.
 Kansas Turnpike between mile markers 209 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 9510 3929 9489 3924 9483 3922 9484
      3921 9483 3921 9479 3919 9477 3885 9493
      3884 9505 3898 9506 3898 9509 3896 9509
      3898 9515
TIME...MOT...LOC 0058Z 215DEG 12KT 3892 9503 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:06 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 30, 7:06 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
706 PM CDT Sat Jun 30 2018

.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018

A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.

By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 706 PM CDT SAT JUN 30 2018

The terminals for the next 12 hours will be a bit messy. Currently
have thunderstorms bubbling up near the terminals, with possibly
two more rounds of activity possible overnight. The next round
will likely be between 03z and 06z tonight, as a complex of storms
heads northeast from Oklahoma, ahead of another round of storms
that may develop with a frontal boundary that will be sagging into
northwest Missouri early Sunday. Confidence is not high on these
TAFs, so expect many updates as the storm evolution and timing get
pinned down.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Cutter
Hazardous weather outlook, Jun 30, 4:33 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Extreme Heat Warning remains in effect today for northeast
 Kansas and much of western Missouri. Temperatures will rise into
 the upper 90s with heat indices ranging between 103 to 108 degrees.

 Elsewhere, a Heat Advisory remains on effect today. Highs will be
 in the mid to upper 90s with heat index values between 102 and 107.

 Additionally, isolated severe storms will be possible late this
 afternoon and evening as a cold front moves across the area. Large
 hail and damaging winds will be the main threats with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 4:07 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT SAT JUN 30 2018

KSZ103-104-MOZ028-302130-
Wyandotte KS-Leavenworth KS-Platte MO-
407 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...EAST
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lansing, Platte City, Kansas City, Tracy, Farley, Kansas City Intl
Arpt, East Leavenworth, Wolcott, Pomeroy, Waldron, Piper and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 13 and 19.
 Interstate 435 between mile markers 15 and 34.

LAT...LON 3914 9476 3914 9490 3940 9488 3935 9467
TIME...MOT...LOC 2107Z 196DEG 20KT 3921 9482

Blair
Local storm report, Jun 30, 5:00 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 S PLATTE CITY         39.35N 94.78W
06/30/2018  E0.88 INCH       PLATTE             MO   TRAINED SPOTTER

            SPOTTER REPORTS 40 MPH WIND GUSTS AS WELL.

&&
Local storm report, Jun 30, 5:08 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 SSE PLATTE CITY       39.34N 94.77W
06/30/2018  E1.00 INCH       PLATTE             MO   AMATEUR RADIO

&&
Special weather statement, Jun 30, 5:13 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT SAT JUN 30 2018

KSZ104-MOZ028-302245-
Wyandotte KS-Platte MO-
513 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parkville, Platte City, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Kansas City Intl Arpt, Wolcott,
Pomeroy and Waldron.

This includes the following highways...
 Interstate 29 between mile markers 5 and 17.
 Interstate 435 between mile markers 17 and 39.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.

LAT...LON 3920 9482 3921 9478 3921 9481 3935 9480
      3934 9460 3916 9464 3916 9482
TIME...MOT...LOC 2213Z 198DEG 11KT 3918 9472

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningEAXDoniphan59 min
Jun 30, 8:56 PM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
Jun 30, 9:09 PM CDTFlash Flood WarningEAXAtchison, Leavenworth4 hr
Jun 30, 10:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Jun 30, 10:22 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 1, 12:48 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 6:38 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 12:34 PM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 10:22 AM CDTRiver Flood WarningEAXClay, Jackson, Ray57 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.